On the convergence of supercritical general (C-M-J) branching processes

  • Olle Nerman


Convergence in probability of Malthus normed supercritical general branching processes (i.e. Crump-Mode-Jagers branching processes) counted with a general characteristic are established, provided the latter satisfies mild regularity conditions. If the Laplace transform of the reproduction point process evaluated in the Malthusian parameter has a finite ‘x log x-moment’ convergence in probability of the empirical age distribution and more generally of the ratio of two differently counted versions of the process also follow.

Malthus normed processes are also shown to converge a.s., provided the tail of the reproduction point process and the characteristic both satisfy mild regularity conditions. If in addition the ‘x log x-moment’ above is finite a.s. convergence of ratios follow.

Further, a finite expectation of the Laplace-transform of the reproduction point process evaluated in any point smaller than the Malthusian parameter is shown to imply a.s. convergence of ratios even if the ‘x log x-moment’ above equals infinity.

Straight-forward generalizations to the multi-type case are available in Nerman (1979).


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Asmussen, S., Kurtz, T.G.: Necessary and sufficient conditions for complete convergence in the law of large numbers. Ann. Probability 8, 176–182 (1980)Google Scholar
  2. Athreya, K.B.: On the supercritical agedependent branching process. Ann. Math. Statist. 40, 743–763 (1969)Google Scholar
  3. Athreya, K.B., Kaplan, N.: Convergence of the age distribution in the one-dimensional supercritical age-dependent branching process. Ann. Probability 4, 38–50 (1976)Google Scholar
  4. Athreya, K.B., Kaplan, N.: The additive property and its applications in branching processes. Adv. in Probability vol 5, branching processes (1978)Google Scholar
  5. Bauer, H.: Wahrscheinlichkeitstheorie und Grundzüge der Massteorie. Berlin: de Gruyter, 1968Google Scholar
  6. Breiman, L.: Probability. Reading, Massachusetts: Addison Wesley, 1968Google Scholar
  7. Doney, R.A.: A limit theorem for a class of supercritical branching processes. J. Appl. Probability 9, 707–724 (1972)Google Scholar
  8. Doney, R.A.: On single- and multi-type general age-dependent branching processes. J. Appl. Probability 13, 239–246 (1976)Google Scholar
  9. Härnqvist, M.: Limit theorems for point processes generated in a general branching process. To appear in Adv. Appl. Prob. (1981)Google Scholar
  10. Jagers, P.: Branching Processes with Biological Applications. London: Wiley, 1975Google Scholar
  11. Jagers, P.: How probable is it to be first-born? And other branching process applications to kinship problems. To appear in Mathematical Biosciences (1981)Google Scholar
  12. Kesten, H., Stigum, B.P.: A limit theorem for multidimensional Galton-Watson processes. Ann. Math. Statist. 37, 1211–1223 (1966)Google Scholar
  13. Kuczek, T.: On the convergence of the empiric age distribution for one dimensional super-critical age dependent branching processes. Rutgers University, New Brunswick, New Jersey (1980). To appear in Ann. ProbabilityGoogle Scholar
  14. Meyer, P.-A.: Martingales and Stochastic Integrals I. Berlin Heidelberg New York: Springer, 1972Google Scholar
  15. Nerman, O.: On the Convergence of Supercritical General Branching Processes. Thesis, Department of Mathematics, Chalmers University of Technology and the University of Göteborg 1979Google Scholar
  16. Neveu, J.: Discrete-Parameter Martingales. Amsterdam: North-Holland, 1975Google Scholar
  17. Rama-Murthy, K.: Convergence of State Distributions in Multitype Bellman-Harris and Crump-Mode-Jagers Branching Processes. Thesis, Department of Appl. Math. Bangalore: Indian Institute of Science, 1978Google Scholar
  18. Savits, T.H.: The Supercritical Multi-Type Crump and Mode Age-dependent Model. Unpublished manuscript, University of Pittsburgh, 1975Google Scholar

Copyright information

© Springer-Verlag 1981

Authors and Affiliations

  • Olle Nerman
    • 1
  1. 1.Department of MathematicsChalmers University of Technology and the University of GöteborgSweden

Personalised recommendations